Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 189, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2021, 4:39 PM EDT for Franklin County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2021, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 27, 2021, 5:07 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:45 PM EDT | TSTM WND DMG | 2 Sse Burnt Chimney, VA | THEY RESPONDED TO CALLS FOR SEVERAL TREES DOWN ON AND AROUND BLACK ROCK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WUUS51 KRNK 272039
SVRRNK
VAC067-272145-
/O.NEW.KRNK.SV.W.0189.210827T2039Z-210827T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
439 PM EDT Fri Aug 27 2021
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in west central Virginia...
* Until 545 PM EDT.
* At 439 PM EDT, a severe thunderstorm was located over Burnt
Chimney, or near Rocky Mount, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rocky Mount...
Burnt Chimney...
Western Smith Mountain Lake...
Union Hall...
Southern Smith Mountain Lake...
Wirtz...
and North Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3704 7993 3716 7983 3706 7963 3689 7971
TIME...MOT...LOC 2039Z 307DEG 6KT 3706 7985
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RS2 follow-up statements
126
WWUS51 KRNK 272058
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT Fri Aug 27 2021
VAC067-272145-
/O.CON.KRNK.SV.W.0189.000000T0000Z-210827T2145Z/
Franklin VA-
458 PM EDT Fri Aug 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL FRANKLIN COUNTY...
At 458 PM EDT, a severe thunderstorm was located over Western Smith
Mountain Lake, or near Rocky Mount, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Union Hall...
Western Smith Mountain Lake...
Southern Smith Mountain Lake...
North Shore...
and Westlake Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3705 7985 3713 7977 3706 7963 3689 7971
TIME...MOT...LOC 2058Z 297DEG 9KT 3705 7979
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RS839
WWUS51 KRNK 272107
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT Fri Aug 27 2021
VAC067-272117-
/O.CAN.KRNK.SV.W.0189.000000T0000Z-210827T2145Z/
Franklin VA-
507 PM EDT Fri Aug 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 3705 7985 3713 7977 3706 7963 3689 7971
TIME...MOT...LOC 2106Z 307DEG 6KT 3704 7978
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:05 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 27, 2:05 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 205 PM EDT Fri Aug 27 2021 .SYNOPSIS... Hot and humid weather will prevail through the weekend. Isolated to scattered shower and thunderstorms persist each afternoon. Rain chances increase as we go into the next work week with a tropical air mass and Ida moving into the region. && .NEAR TERM /THROUGH SATURDAY/... As of 140 PM EDT Friday... Scattered storms continue through this evening, then more fog is likely in the morning. Bermuda high pressure along the coast of SC/NC is gradually pushing inland over the next 24 hours, with heights increasing over the southeastern states. This has enhanced our hot and humid air mass, and kept a lid on widespread showers and thunderstorms. However, a weak lee surface trough in the area is helping to trigger isolated afternoon showers and storms along the ridgetops, where orographic lift is helping to overcome subsidence. PWATs of around 1.60" along the ridgetops should support heavy rainfall in the more robust cells. These are typical late summer pulse-type storms, and do not expect any severe weather. Apparent temperatures are pushing 100 degrees over southside VA where temperatures in the 90s are collocated with dew points in the 70s. Temperatures should drop into the upper 50s to mid 60s along and west of the Blue Ridge into western VA and southeastern WV, and into the upper 60s to lower 70s over piedmonts of VA and NC. Another inversion should set up overnight producing similar conditions to this morning and fostering fog development. Some of it will be dense and will be slow to mix out Saturday morning under the late August sun angle. Ridging remains in place tomorrow, with a backdoor front/wind shift drifting south through the region. Moisture will be deepest southeast of this boundary, and so the bulk of the shower/ thunderstorm activity Saturday should be over the VA and NC piedmonts, with a few cells developing over the mountains. Weak storms with no upper level support should pose little severe threat, but localized heavy rainfall remains a concern under these slow moving cells, especially if they train. Heat index values will again be high, and in the mid 90s to around 100 degrees over the piedmonts of VA and NC. Northwest of the Blue Ridge, including western VA and southeastern WV, it will mostly feel like it's in the mid to upper 80s. Forecast confidence is high. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 130 PM EDT Friday... Confidence is high for hot and humid weather to continue with a chance of afternoon showers and thunderstorms. Showers and thunderstorms should fade during late Saturday evening to give way to a quiet but muggy night. By Sunday, a broad upper level ridge centered over South Carolina should continue the hot and humid conditions across the Mid Atlantic. Because of high pressure moving off the New England coast, it will push a backdoor cold front toward northern Virginia. This boundary should spark more scattered afternoon showers and thunderstorms. Locations near the Interstate 64 corridor will receive the best chances of rain, but some activity may spread farther to the southwest along the Blue Ridge. This backdoor cold front should retreat and head off the New Jersey shoreline by Sunday night. Conditions should turn temporarily drier into early Monday, but a cold front from the Great Lakes will advance over the Ohio River Valley during the afternoon to spark more scattered showers and thunderstorms. The highest chances of rain on Monday afternoon will be west of the Blue Ridge, especially in southeast West Virginia. Heat indices could approach 100 degrees across the Piedmont. Meanwhile, Hurricane Ida should make landfall near Louisiana and head northward toward the cold front stretching over the central Mississippi River Valley by Monday night. This feature will set the stage for influencing our weather in the long term section. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 130 PM EDT Friday... The remnants of Hurricane Ida could bring a wet and unsettled period for Wednesday and Thursday. Tuesday appears to remain a typical summer day with hot and humid conditions and scattered afternoon showers and thunderstorms. The situation changes notably for Wednesday and Thursday. Timing uncertainties still exist within the models regarding when the remnants of Hurricane Ida will move eastward along a cold front from the central Mississippi River Valley toward the Appalachian Mountains. At this moment, the GFS is considerably faster than the ECMWF with bringing tropical moisture overhead on Wednesday and exiting on Thursday. The ECMWF, however, provides a slower solution with the remnants of Ida getting stuck more along the cold front and reaching the Mid Atlantic during Wednesday night into Thursday. Rainfall chances are thus elevated for Wednesday, Wednesday night, and Thursday as a compromise between the aforementioned model solutions. The hydro threat will have to be examined more closely with future model runs once better agreement can be obtained. Friday does look drier with the cold front finally shoving the remnants of Ida offshore and allowing high pressure to build from the northwest. Temperatures will trend a little cooler toward the latter half of this week due to the increased cloudiness and widespread rainfall. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... Good flight conditions prevail although isolated TSRA have developed. These are mostly confined to the mountains, but may drift off the Blue Ridge a ways. BLF, LWB, BCB, and ROA have the a chance to see VCTS before storms dissipate tonight. Overnight tonight, expect more dense fog similar to today with no change in air mass. LWB will be the last to mix out again Saturday with another inversion in the morning. Winds will be light and variable, with a weak wind shift moving south through the area Saturday. Extended Aviation Discussion... Periods of diurnal thunderstorms and morning fog are expected to persist through the start of next week. Tropical moisture and more widespread rainfall chances arrive by mid week. Morning fog will continue to favor the mountain valleys and areas that receive rainfall, and be slow to mix out. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...PW LONG TERM...PW AVIATION...SH
Hazardous weather outlook, Aug 27, 2:07 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 207 PM EDT Fri Aug 27 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-281815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 207 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected across the region Saturday afternoon. Locally heavy rainfall and isolated damaging wind gusts are possible with the stronger storms. By the mid part of next week, the remnants of Hurricane Ida are expected to impact the region. There remains much uncertainty as to the exact track and timing of this system, but confidence is increasing that our region will be impacted by Ida to some degree. Locally heavy rainfall appears to be the main concern for the area at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 27, 1:16 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Fri Aug 27 2021
VAZ013-271745-
Pulaski VA-
116 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of
west central Pulaski County through 145 PM EDT...
At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gunton Park, or near Pulaski, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 8076 3701 8072 3700 8086 3703 8089
3706 8091 3707 8091
TIME...MOT...LOC 1716Z 252DEG 14KT 3705 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Aug 27, 2:02 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Fri Aug 27 2021
VAZ007-010-271830-
Tazewell VA-Bland VA-
202 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of east central
Tazewell and southwestern Bland Counties through 230 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burkes Garden. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burkes Garden...
and Gratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3718 8126 3705 8123 3701 8142 3713 8145
TIME...MOT...LOC 1801Z 073DEG 4KT 3709 8136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:19 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 41 min |
| Aug 26, 9:01 PM EDT | Special Weather Statement | RNK | Botetourt | 29 min |
| Aug 27, 3:53 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 8 more | 6 hr |
| Aug 27, 1:16 PM EDT | Special Weather Statement | RNK | Pulaski | 29 min |
| Aug 27, 2:02 PM EDT | Special Weather Statement | RNK | Bland | 28 min |
| Aug 27, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 62 min |
| Aug 27, 4:55 PM EDT | Special Weather Statement | RNK | Carroll | 20 min |
| Aug 27, 5:03 PM EDT | Special Weather Statement | RNK | Bedford | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.